Welcome! Log in or Register

Sudafed Non-Drowsy Expectorant

  • image
4 Reviews

Brand: Sudafed / Type: Coughs, Colds & Flu

  • Write a review >
    How do you rate the product overall? Rate it out of five by clicking on one of the hearts.
    What are the advantages and disadvantages? Use up to 10 bullet points.
    Write your reviews in your own words. 250 to 500 words
    Number of words:
    Write a concise and readable conclusion. The conclusion is also the title of the review.
    Number of words:
    Write your email adress here Write your email adress

    Your dooyooMiles Miles

    4 Reviews
    Sort by:
    • More +
      07.03.2013 13:36
      Very helpful
      (Rating)
      1 Comment

      Advantages

      Disadvantages

      An expensive way to ride out a cough.

      Typical that as soon as I start my first job as a nurse I have got the worst cough I could ever wish for and actually become properly ill. It all started like a bang, irritated throat, annoying coughin but it seemed just an air freshner or something had bothered me and it would go away . . . wrong! I spent the whole night gasping, feeling like dying (I am a drama queen at times but I am actually being serious) and ended up on the sofa watching Fox which my partner though was a sex channel (hmm).

      So after trying nearly everything in the cupboard/ house my partner came back with this Sudafed chesty coughs liquid.

      Apparently it cost £4.09 so I was a little annoyed that she had spent so much money on a medicine as I always feel they do the same thing; not a lot.

      The medicine comes in a box which has a white background with orange and yellow wave patterns which seems to give the impression of breathing and air circulating. The front has Sudafed in large letters and says it clears chesty coughs, unblocks nasal congestion and non drowsy (this is the good part as I was trying to get back to work to not appear unreliable.

      There is a stamp saying pharmacy only which makes the medicine seem of a good strength and two words that I really cannot understand 'guaifenesin pseudoephedrine'. However, I've had the stuff anyway, I eat much more rubbish than this daily so thought why not!

      This is to be taken every 4-6 hours but you must not have more than 4 doses in 24 hours; it comes with a handy little medicine spoon and the dose is 2x 5ml (10ml). It is a proper double ended white medicine spoon taking me back to being a kid and being soothed by Calpol. However, this medicine is not suitable for under 12's.

      The medicine is designed to loosen stubborn mucus and clear chesty coughs whilst relieving catarrh, nasal congestion and blocked sinuses.

      Contains various chemical type ingredients most of which I don't understandf but I'd do anything to get rid of the cough or at least make it better! There is a leaflet inside the box which goes into greater details about the medicine, side effects etc.

      The bottle is a 100ml brown colour with a white lid, a child proof type which can be hard to get into! The medicine is red and a little bit thick and quite sticky if spilt.

      It tastes a little bit like cherry but my tastebuds and everything seem a little bit off at the moment so I'm not 100% if that is right! My partner tasted it and said it was strong but I didn't think so.

      I can't say it does a lot for my cough and I still cough all night despite using cushions and four pillows to prop myself up. I honestly think I prefer the menthol based products which help to clear my breathing and make it easier.

      Another issue is a side effect I have had. I think it must be the medicine as I hadn't had this before and don't often suffer from the ailment but all of a sudden I had the worst pain in my stomach ever. It isn't pleasant to be stuck on the toilet all night as well as coughing, a dangerous mix so more time off work!

      So all in all this medicine does not seem to have worked for me and at that price it really is not worth it.

      Comments

      Login or register to add comments
      • More +
        01.03.2011 15:04
        Very helpful
        (Rating)

        Advantages

        Disadvantages

        see review

        My tough Rugby playing husband often gets Man Flu and will take lemsip, night nurse, etc and so on a recent trip to Tesco I spotted Sudafed cough at the Pharmacy for 87p reduced to clear so I purchased 4 bottles (in two transactions in case I was going to overdose!)

        I stuffed the product in the medicine cabinet for when needed and last week decided to give this a whirl as my daughter has been really struggling with a cough she has been coughing so much she cannot sleep and is exhausted.

        I noticed that this can be given to Children from age 2 and I have to say that it has really helped her it seems to stop her coughing so much which allows her to sleep which of course makes her fell better. I have just looked into this medicine in regards to my review and the new advice is that it should not be given to under 6's as it may not help them it will not harm but will not aid advice is to check with your pharmacist and in future bottles will not say use on under 6's but they will not be removing them from sale!? My daughter is 5 and because she has a history of suffering with bad coughs a leftover from having bronchitis's this medicine has stopped her from needing another two week antibiotic course.

        What is the medicine?
        The Expectorant works by reducing the phlegm making it easier to cough up and therefore decreasing the amount of coughing. It also contains a decongestant which decreases the blood flow into the nose and sinuses making it easier to breath.

        Stockists

        You can buy the medicine from all leading pharmacists and it costs around £2.80 for a 100ml bottle.

        Recommendation
        For my daughter this medicine has really helped her although she doesn't like it as it doesn't have a super sweet taste like Calpol and Nurofen she realises that it stops he coughing and makes her feel better so she will take the medicine I only give her a dose first thing in the Morning and last thing at night which is when she seems to need the extra help and I feel that rather than give her another dose of antibiotics this helps her to fight the cough herself.

        Comments

        Login or register to add comments
      • More +
        30.11.2006 17:11
        Very helpful
        (Rating)
        3 Comments

        Advantages

        Disadvantages

        Don't try to be a super hero - take some!

        I was brought up a house where the only medicines in the cupboard were calpol (for when I was younger) and the odd paracetamol. Therefore, I had never tried anything like a cough medicine, and to be honest thought they were for weak-minded people.

        Boy, was I wrong! In my first year of university I was nearly always ill with some sort of bug or another. Nothing uncommon there - Freshers Flu, late nights and alcohol all added to a never-ending cold (not that it stopped us partying!).

        At one point about Christmas I got a really bad cold complete with awful cough. I coughed endlessly, and ended up with terribly sore ribs. Yet still I resisted such black magic as cough medicine! Everyone around me was downing the stuff, but I thought I could hack it (literally) without.

        Then, one day, I heard that its possible to actually break your ribs by coughing. I was so sore by this time that I relented and got some Sudafed. I have NEVER been so surprised, and relieved, at the results. For the space of a few hours I could breathe without coughing, which helped my bruised muscles to heal.

        The stuff tastes disgusting, and looks horrible too. It's also pretty thick, and you can feel it slowly oozing down your throat - yuck! But, it works!!!! You can breathe again, and don't get stared at like you're carrying the plague!

        I also pretty much lived off stuff like this when I had glandular fever.

        So, if you're like me and think medicine is for wimps, think again. Theres no need to break your ribs over some stupid principle. Just be thankful stuff like this exists. And works!

        Comments

        Login or register to add comments
        • More +
          08.04.2006 21:36
          Very helpful
          (Rating)
          6 Comments

          Advantages

          Disadvantages

          A helpful coufg medicine packaged in a bottle that can prove a challenge to open.

          Luckily, this horrid time of the year is almost over. The time of the year when you stock up on your Vitamin C supplements. The time of the year where you want to put yourself into a protective bubble whenever you go on public transport. The time of the year when all your colleagues are at work, coughing, sneezing and ill. And it is also the time of the year where no matter what you do, you will catch at least one cold of some sort, be it a sore throat, runny nose, blocked nose, cough, fever, headache - or all of the above.

          Nothing frustrates me more when I go to Boots and ask for help, just to be told that the only thing that will work for a sore throat is "gargling with aspirin". It is only once you display the symptoms of coughs and blocked noses when they helpfully point you towards a remedy. So when my sore throat turned into a cough last week and I visited Boots during one of my rare lunch breaks, the pharmacist handed me Sudafed Expecorant for Chesty Coughs - the non-drowsy version.


          ***The product***

          This product comes in a white and orange rectangular box and is labelled "Non-drowsy Sudafed Expectorant". The box tells you that this product will clear chesty coughs and also relieve any nasal and sinus congestion. Apparently is loosens stubborn mucus and clears thick chesty coughs.

          In the box you will find a brown bottle containing 100 ml of liquid cough medicine. It has a white screw-top. The label on the bottle is also white and orange and contains information on the cough medicines properties and instructions for use.

          The box also contains a dual-sided white plastic spoon. One end of the spoon allows you to measure out 5 ml of product and the other end of the spoon allows you to measure 2.5ml of product.

          Each 5 ml of liquid contains 100 mg of Guaifenesin and 30 mg of Pseudoephedrine hyrdrochloride as active ingredients. The other ingredients include sucrose, methyl hydroxybenzoate, propyl hydroxybenzoate, glycerol and colourings.

          The product is not recommended if you are pregnant or breast-feeding. If you are taking any other medication at the time, you should consult your doctor or pharmacist before taking the medication.


          ***How to use***

          The medicine is to be taken every 4 to 6 hours. Adults and children over 12 years of age should take two 5 ml spoonfuls at regular intervals. Children from 6 to 12 years of age should take one 5 ml spoonful at regular intervals. Children from 2 to 5 years of age should take one 2.5ml spoonful. The product is not recommended for children under 2 years of age.


          ***Side effects***

          There are not many side effects associated with the product and any side effects experienced are usually rare. The possible side effects include:

          - restlessness or sleeplessness
          - bad dreams or hallucinations (rare)
          - skin rashes, sometimes itchy
          - troubles passing water, especially for men with prostrate problems (rare)


          ***My experience***

          I returned to my desk at work with my bottle of Sudafed and was eager to take my first dose to stop my annoying cough. I took the bottle out of the box and tried to open the cap. I tried turning it right, I tried turning it left. No success. I tried using my shirt to open it. No success. I finally gave in and walked to my colleague next door, grinning sheepishly.

          "Can I ask you a favour?"

          He looked a little concerned, like I was going to pass on a day's worth of work to him. Much to his relief I only handed him a bottle and he smiled. A few seconds later, I had gained access to the bottle. I mumbed something about the cap being way too complex to unscrew, but was quickly reminded about child safety. Alright then, I have to give them that - this bottle is definitely childsafe.

          I then proceeded to pour some of the liquid onto my spoon and discovered it was a bright orange colour. Annoyingly, I spilled some of the product over my table. Believe me, it is not easy to measure out 5 ml of product from a bottle with a wide opening. Make sure you do the pouring VERY slowly, or else you wll have sticky stuff everywhere!

          I took my first spoon and let it trickle down my throat. The taste was not very nice, but not nasty either. It had a cherry undertone to it that was bearable, but the medical taste was definitely apparent. It also left a slightly bitter after taste in my mouth. As a grown-up I think that you will be able to deal with the taste, but I am not so sure about children taking the medicine. You should make sure you have a treat lined up for them if they are expected to take it more than once!

          When I took my second spoonful of medicine, I noticed that that it ran down my throat and warmed up my esophagus, kind of like tea or soup would do. It was rather pleasant and soothing. About 15 minutes after taking the medicine, I noticed that my annoying cough had disappeared considerably. The suppressing effect lasted about 3 to 4 hours.

          I took the medicine 4 times a day: after breakfast, after lunch, just before going home and just before going to bed. It beat the irritation of my constant coughing and helped me through the day. It also helped me to sleep at night, simply because I was not coughing all night long.

          After about three days, my cough disappeared almost completely. I still have a little bit of the liquid in my bottle. From that I estimate that one bottle of medicine would last an adult for about 4 to 5 days.

          I did not experience any side effects while using the product.


          ***Price and availabily***

          This product is available at Boots and Superdrug. At Boots it cost £4.15.


          ***The verdict***

          I would strongly recommend the product to anyone trying to get rid of an iritating chesty cough. The taste is bearable and it is well worth suffering it for a few seconds, as the benefits far outweigh the taste. If you are a single woman or elderly, however, I would only recommend buying this product if you have a strong neighbour next door who is able to open the bottle for you. Trust me, this bottle is more than childsafe!


          ***Further information***

          Pfizer Consumer Healthcare
          Eastleigh
          Hampshire
          SO53 3ZQ

          Comments

          Login or register to add comments
        • Product Details

          When you are suffering from a chesty cough, Non-Drowsy Sudafed Expectorant can help to loosen stubborn mucus and clear chesty coughs. At the same time, Non-Drowsy Sudafed Expectorant can help relieve nasal congestion, catarrh and blocked sinuses.